Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Had cough and cold. Have chest congestion with mucus. Taking Z pack. Given prednisone for wheezing. What to do?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 687 Questions
it all started with a head cold and allergies. it has moved into my chest with lots of mucus. at first I could cough it up easily but it seems as if it is stuck now. I am taking a Z pack. I develop some wheezing which is why I think she put me on the prednisone four milligrams. I have had adverse effects from this before so I was wondering if I could take less of it. any suggestions to break up and get rid of the mucus would be appreciated. thank you
Posted Fri, 13 Dec 2013 in Lung and Chest disorders
Answered by Dr. Anshul Varshney 52 minutes later
Brief Answer: Need more details, Reconsider Steriods Detailed Answer: Dear Friend, Thanks for writing to us. You have not mentioned your age and any other medical history if you have. I would also like to know if you are a smoker. I need to know, since when you are having all these problems. Let me list the possibilities: 1. Allergic Bronchitis 2. Chronic Obstructive Pulmonary Disease 3. Bronchial Asthma. 1,2,3 are possibilities if your disease is a chronic one. But if you are having this in just recent past, it might be simply a Lower Respiratory Tract Infection , commonly known as Pneumonia. So tell me your age, occupation, duration, smoking status, age, any associated fever, cough with expectoration (sputum), colour of your sputum, any weight loss, night sweats. See, you are taking Z pack that is Azithromycin, a macrolide antibiotic, that you may take for maximum 5 days to cover infection. I Really doubt about starting oral steroids (Prednisolone). I feel, that is the last resort to treat chronic cases , who are not responding to inhalers and other drugs. Discuss with your doctor again, your disease can be controlled by mucolytics, bronchodilators, anti -histaminics. See, steroids are life saving drugs, but should be used in selected and life saving cases only , since they have serious adverse effects. So, a re-consideration for there need is required. I also advise you to get your Chest X-Ray, Hemogram with ESR, Sputum for Gram Stain (If you have fever), Sputum for AFB (if tuberculosis is prevalent in your country). Since you are on steroids, also get your blood sugar checked. Hope I have answered your query. If you have any further questions I will be happy to help Stay Healthy
Above answer was peer-reviewed by
Follow-up: Had cough and cold. Have chest congestion with mucus. Taking Z pack. Given prednisone for wheezing. What to do? 56 minutes later
55 yes old. mild smoker, (not smoking now), get thus 1x year.
Answered by Dr. Anshul Varshney 7 minutes later
Brief Answer: Steroid is still a point to re-consider Detailed Answer: Dear Friend, Since you are a mild smoker, its unlikely to be because of smoking. But since it is an irritant, you should stop this. Get your self tested, and start on the medications i have advised under supervision of your doctor. I strongly want you to discuss with your doctor regarding steroids. I suggest you to discuss with him/her regarding steroid inhalers that have relatively less side-effects, if at all you require them. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor